Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 119, NWS Northern Indiana

August 18, 2001Allen County, Huntington County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 18, 2001, 4:51 PM EST for Allen County, Huntington County, Wells County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 4:51 PM EST (21:51 UTC)
Expired
Aug 18, 2001, 5:30 PM EST
In force
39 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allen County, IN, Huntington County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:00 PM ESTThunderstorm WindMarkle, INNumerous trees and power lines down.
Aug 18, 5:25 PM ESTThunderstorm WindOssian, INNumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS53 KIWX 182152
SVRFWA
INC003-069-179-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EST SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEN COUNTY IN INDIANA
  EASTERN HUNTINGTON COUNTY IN INDIANA
  NORTHERN WELLS COUNTY IN INDIANA

* UNTIL 530 PM EST

* AT 451 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF HUNTINGTON...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MARKLE
  ROANOKE
  OSSIAN
  NINE MILE
  FORT WAYNE INTERNATIONAL AIRPORT

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4096 8559 4078 8553 4086 8510 4105 8509

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:18 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 2:18 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 PM EST SAT AUG 18 2001

...TORNADO WATCH TIL 600 PM EST FOR SW CWFA...

EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W
AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA
FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH
CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND
IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL
AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY
AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO
TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN
THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND
MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA
DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT
BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN
NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS
RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS.

FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND
MOST PERIODS.

.IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024

LASHLEY

In the hours before

Local storm report, Aug 18, 3:06 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    BUFFALO                   IN   1.75 INCH HAIL
08/18/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0303 PM    CHALMERS                  IN   .75 INCH HAIL
08/18/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 3:12 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    BUFFALO                   IN   WIND DAMAGE
08/18/01   WHITE                          NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 3:17 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1 SW ROCHESTER            IN   .75 INCH HAIL
08/18/01   FULTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 4:01 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    2 N LOGANSPORT            IN   WIND DAMAGE
08/18/01   CASS                           TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0346 PM    3 N LOGANSPORT            IN   WIND DAMAGE
08/18/01   CASS                           TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 18, 4:37 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    WABASH                    IN   .5 INCH HAIL
08/18/01   WABASH                         REPORTED BY PUBLIC.

0435 PM    WAWPECONG                 IN   .88 INCH HAIL
08/18/01   MIAMI                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 18, 4:47 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    HUNTINGTON                IN   60 MPH TSTM GUST
08/18/01   HUNTINGTON                     ESTIMATED. REPORTED BY
                                          HAM RADIO OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:46 PM ESTSevere Thunderstorm WarningIWXWhite34 min
Aug 18, 2:53 PM ESTSevere Thunderstorm WarningIWXWhite47 min
Aug 18, 3:20 PM ESTSevere Thunderstorm WarningIWXCass40 min
Aug 18, 4:19 PM ESTSevere Thunderstorm WarningIWXCass, Miami31 min
Aug 18, 4:42 PM ESTSevere Thunderstorm WarningIWXGrant38 min
Aug 18, 5:12 PM ESTSevere Thunderstorm WarningIWXBlackford28 min
Aug 18, 5:23 PM ESTTornado WarningIWXAllen27 min
Aug 18, 5:37 PM ESTSevere Thunderstorm WarningIWXAdams53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.